South Dakota, 2019

Flash Flood in South Dakota, August 2, 2019

August 2, 2019 · NWS ABR · 1 event in 1 county or zone

Very heavy rains of over 7 inches brought flash flooding just west of Iona. The intense rainfall flooded creeks and roads with the water moving at a fast pace.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABR wrote it up.

Very heavy rains of over 7 inches brought flash flooding just west of Iona. The intense rainfall flooded creeks and roads with the water moving at a fast pace. The rainfall amount west of Iona measured at 7.50 inches.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Aug 2, 11:59 AM CST, 1 minute earlier.

Area forecast discussion, Aug 2, 11:59 AM CST, 1 minute before
Area Forecast Discussion...UPDATED
National Weather Service Aberdeen SD
1259 PM CDT Fri Aug 2 2019

.UPDATE...
Issued at 842 AM CDT Fri Aug 2 2019

Increased pops across the northeastern cwa this morning, and also
adjusted pops through the remainder of the day. Tweaked general
QPF higher, as well, but this will not account for the heavier
rainfall local areas are seeing in thunderstorms.

&&

.SHORT TERM...(Today through Saturday Afternoon)
Issued at 317 AM CDT Fri Aug 2 2019

An upper level trough crossing the region will bring showers and
thunderstorms today through tonight. Some instability and shear
could yield a few stronger storms. With a slow storm motion and good
LLM, locally heavy rainfall should be the main threat today. Mostly
cloudy skies should limit heating today with highs likely reaching
the mid 70s to the low 80s. Precipitation chances will diminish
later this evening through tonight. Of note, the NAM is showing
light showers tonight between the James and Missouri River.

Saturday should be dry with highs reaching the 80s. A frontal
boundary sliding across western North Dakota during the afternoon
could bring a few storms into north central SD before 0Z Sunday.
With low confidence, will keep Saturday dry for now.

.LONG TERM...(Saturday Evening through Thursday)
Issued at 317 AM CDT Fri Aug 2 2019

A strong upper level high will will remain in place over the
southwestern part of the country through the extended period. This
ridge will extend northward to the Upper Midwest Saturday night
through the day Sunday, then gets dampened beginning Sunday night,
with periods of shortwave energy riding over the top of it and
across the Northern Plains through the end of the period. Weak
surface high pressure will keep conditions dry Saturday night and
Sunday. A frontal boundary will track across the area Sunday night
and Monday and looks to be the focus for shower and thunderstorm
development. Shear and instability will be fairly weak, so do not
expect severe weather at this time. Dry conditions return Tuesday
through the day Thursday with high pressure settling back in.
Another front them looks to being precipitation back to the area
Thursday night.

High temperatures will be in the 80s throughout the period, with
overnight lows in the mid 60s Sunday night and Monday night, then in
the upper 50s to lower 60s.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday Afternoon)
Issued at 1253 PM CDT Fri Aug 2 2019

Showers with isolated embedded thunderstorms will continue through
this evening. A mix of cigs is expected through the period with
MVFR cigs more prevalent Saturday morning.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
&&

UPDATE...Wise
SHORT TERM...SD
LONG TERM...Parkin
AVIATION...Wise
Hazardous weather outlook, Aug 2, 4:19 AM CST, 7 hours 41 minutes before
Hazardous Weather Outlook
National Weather Service Aberdeen SD
519 AM CDT Fri Aug 2 2019

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-031030-
Traverse-Big Stone-Corson-Campbell-McPherson-Brown-Marshall-Roberts-
Walworth-Edmunds-Day-Dewey-Potter-Faulk-Spink-Clark-Codington-Grant-
Hamlin-Deuel-Stanley-Sully-Hughes-Hyde-Hand-Jones-Lyman-Buffalo-
519 AM CDT Fri Aug 2 2019 /419 AM MDT Fri Aug 2 2019/

This Hazardous Weather Outlook is for west central Minnesota,
central South Dakota, north central South Dakota and northeast
South Dakota.

.DAY ONE...Today and tonight.

Scattered thunderstorms will be possible today into this evening.
Lightning and locally heavy rainfall will be the main threats.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

SD

In the hours before

Local storm report, Aug 2, 10:53 AM CST, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
1153 AM CDT FRI AUG 2 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1152 AM     FLOOD            3 W BURDETTE            44.71N 98.87W
08/02/2019                   HAND               SD   PUBLIC

            WATER OVER COUNTY AND TOWNSHIP ROADS, 6.0
            INCHES OF RAIN REPORTED.

&&

NWS
Local storm report, Aug 2, 10:54 AM CST, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
1154 AM CDT FRI AUG 2 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1153 AM     HEAVY RAIN       5 WNW BURDETTE          44.74N 98.90W
08/02/2019  M5.35 INCH       HAND               SD   PUBLIC

            UPDATED RAINFALL TOTAL FOR THIS LOCATION.

&&

NWS
Local storm report, Aug 2, 11:18 AM CST, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
1218 PM CDT FRI AUG 2 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1200 PM     HEAVY RAIN       1 S CHELSEA             45.15N 98.74W
08/02/2019  M2.15 INCH       FAULK              SD   PUBLIC

            STILL RAINING.

&&

RV
Local storm report, Aug 2, 11:19 AM CST, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
1219 PM CDT FRI AUG 2 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1200 PM     HEAVY RAIN       4 E WATERTOWN           44.92N 97.09W
08/02/2019  M2.50 INCH       CODINGTON          SD   PUBLIC

            12 HOUR TOTAL. STILL RAINING.

&&

KF
Local storm report, Aug 2, 11:22 AM CST, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
1222 PM CDT FRI AUG 2 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1220 PM     FLOOD            6 WNW SOUTH SHORE       45.13N 97.04W
08/02/2019                   CODINGTON          SD   PUBLIC

            COUNTY AND TOWNSHIP ROADS HAVE WATER RUNNING
            OVER THEM DUE TO HEAVY RAIN.

&&

NWS
Local storm report, Aug 2, 11:55 AM CST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
1255 PM CDT FRI AUG 2 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1255 PM     HEAVY RAIN       8 S VAYLAND             44.37N 98.80W
08/02/2019  E5.00 INCH       HAND               SD   PUBLIC

            PUBLIC REPORT RELAYED VIA THE EM.

&&

NWS

The radar

The North Platte radar (KLNX), 197 km away, was scanning. The volume nearest the first event began at 17:58 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Lyman

When
August 2, 12:00 PM CST to 4:00 PM CST
Where
Lyman County, 2 mi W of Iona to 2.16 mi W of Iona
Cause
Heavy Rain
Reported by
Public
Coordinates
43.530, -99.470

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2019Every state in 2019This day in weather historyWarnings in South Dakota, August 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 850986.